Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 28, NWS JSJ

September 5, 2022

NWS JSJ issued this flash flood warning at Sep 5, 2022, 1:23 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 5, 2022, 1:23 PM CDT (18:23 UTC)
Expired
Sep 5, 2022, 3:59 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 5, 1:32 PM CDTFLOODSan Juan, PRURBAN FLOODING IN FRONT OF COLEGIO CALASANZ.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

347 
WGCA52 TJSJ 051823
FFWSJU
PRC031-127-139-052015-
/O.NEW.TJSJ.FF.W.0028.220905T1823Z-220905T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
223 PM AST Mon Sep 5 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Carolina County in Puerto Rico...
  San Juan County in Puerto Rico...
  Trujillo Alto County in Puerto Rico...

* Until 415 PM AST.

* At 223 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1847 6613 1844 6602 1846 6599 1843 6598
      1843 6593 1832 6590 1829 6592 1827 6591
      1831 6597 1830 6608 1843 6611 1841 6608
      1842 6608 1844 6608 1843 6605 1843 6604

FLASH FLOOD...RADAR INDICATED

$$

CRS
2 follow-up statements
358 
WGCA52 TJSJ 052004
FFWSJU
PRC031-127-139-052115-
/O.EXT.TJSJ.FF.W.0028.000000T0000Z-220905T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
404 PM AST Mon Sep 5 2022

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Carolina County in Puerto Rico...
  San Juan County in Puerto Rico...
  Trujillo Alto County in Puerto Rico...

* Until 515 PM AST.

* At 404 PM AST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Media 
  reports also show flooding of Ave 65 de Infanteria in Rio Piedras. 
  Between 2 and 4 inches of rain have fallen. Additional rainfall 
  amounts of 1 to 2 inches are possible in the warned area. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1847 6613 1844 6602 1846 6599 1843 6598
      1843 6593 1832 6590 1829 6592 1827 6591
      1831 6597 1830 6608 1843 6611 1841 6608
      1842 6608 1844 6608 1843 6605 1843 6604

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

CRS
161 
WGCA72 TJSJ 052059
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
459 PM AST Mon Sep 5 2022

PRC031-127-139-052109-
/O.CAN.TJSJ.FF.W.0028.000000T0000Z-220905T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carolina PR-San Juan PR-Trujillo Alto PR-
459 PM AST Mon Sep 5 2022

...FLASH FLOOD WARNING FOR CAROLINA, SAN JUAN AND TRUJILLO ALTO 
COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

LAT...LON 1847 6613 1844 6602 1846 6599 1843 6598
      1843 6593 1832 6590 1829 6592 1827 6591
      1831 6597 1830 6608 1843 6611 1841 6608
      1842 6608 1844 6608 1843 6605 1843 6604

$$

CRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:59 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 5, 9:59 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1059 AM AST Mon Sep 5 2022

.UPDATE...
Outer convective bands from Tropical Storm Earl
continue to brush the eastern half of the region, with the
greatest impacts on Vieques, Culebra, St Thomas, and St John.
Strong thunderstorms currently over St Thomas are producing
frequent lightning and downpours which has lead to the issuance
of a flood advisory for the island. Westerly to southwesterly
flow is supporting passing showers across the southwestern
portions of Puerto Rico and and few mountain induced showers are
beginning to develop across the central interior of Puerto Rico,
stretching to the Metro Area. The northeastern local Atlantic
waters remain the most active with numerous thunderstorms
stretching to the center of TS Earl, which is currently around 200
miles north of PR. Heat indices have ranged in the upper 90s to
100s across coastal regions.

This afternoon convective induced storms are expected to bring a
significant amount of rainfall to the central and eastern half of
Puerto Rico and across the smaller local islands as wind flow
will continue to prevail from the southwest. Most recent TJSJ
sounding shows the atmosphere is still favorable for streamer
development which is likely to form downstream of the Cayey
mountain range, effecting the eastern coastline of PR and the
adjacent islands. Since soils are saturated from days of ongoing
rainfall, the risk of flooding is increased and even mudslides are
possible across steep regions. Lightning remains a threat so
please seek shelter if seen nearby.

&

.AVIATION UPDATE...SHRA/TSRA expected to increase across
TJSJ/TJPS and the USVI terminals through the afternoon hours. This
could cause MVFR to brief IFR conditions at times, mainly at
TJSJ/TIST. Mtn top obscd expected across the interior and eastern
PR. The 05/12z TJSJ sounding indicated SW winds up to 21 knots
from the sfc to FL120.

&

.MARINE UPDATE...Seas remain hazardous with the greatest wave
heights and winds across the Atlantic Waters. Current San Juan
buoy observations show a significant reduction in wave heights and
period length compared to yesterday, therefore the risk of rip
currents is reducing, becoming moderate across all beaches by this
evening. The Small Craft Advisory for the Offshore Atlantic
Waters is ending at 2 PM, however marine conditions will still
remain hazardous from passing thunderstorms, especially across the
coastal eastern regional waters and offshore Atlantic waters.
Other than that, there are no changes to the marine forecast for
this update.

&&

.Previous Discussion - Issued at 532 AM AST Mon Sep 5 2022.

.SYNOPSIS...

Tropical moisture associated with the tropical Storm Earl will
continue to aid shower and thunderstorm activity across the forecast
area today. The heaviest activity should impact the third eastern
half of Puerto Rico, Culebra, Vieques, and the northern U.S.
Virgin Islands. As the tropical storm moves northward into the
Atlantic, a more southern component in winds will drag plenty of
moisture across the area, making conditions more favorable
for widespread shower and thunderstorm activity and warmer
temperatures. Hazardous marine conditions will prevail in the
Atlantic offshore waters, mainly due to strong winds and higher
seas.

&&

.SHORT TERM...Monday through Wednesday...

At 5 AM ASt Tropical Storm Earl was about 240 miles northeast of
San Juan, Puerto Rico, with feeder bands that extended over
southeast Puerto Rico, Saint Thomas and northeast of Saint Croix.
This is expected to continue as the storm pulls away to the north
northwest. Moisture will continue to be dragged up over the area
from the south through at least Tuesday. This will result in
continuing wet conditions over the region, with active weather
through the afternoons. During the nights and mornings, enhanced
passing shower activity is anticipated over the waters, with a few
pushing onshore in windward portions of the islands from time to
time. Moderate to locally heavy rain is possible-- especially in
the mountains. The general flow over the region will remain
southerly to southwesterly through the period. As such, the areas
most affected by rain during the nights and mornings will be
southern Puerto Rico and the eastern islands. The peak in
afternoon convection will be northern/northeastern and interior
Puerto Rico. Although amounts of rainfall will diminish on
Wednesday the scenario will be much the same then as well. Winds
will continue to be light and convergence over interior Puerto
Rico is expected to generate the best rainfall of the area.

With soils saturated from many previous days of rainfall,
mudslides will become more likely in steep terrain.

&&

.LONG TERM...Thursday through Monday...

Daily rain chances continue through the long term period as plenty
of tropical moisture reaches the local islands embedded in the
southerly wind flow, resulting from Tropical Storm Earl (or
Hurricane by this time) moving northward into the central
Atlantic. Expect isolated to scattered showers to initiate during
the morning hours across the local waters and along the coastal
areas. After that, heavy afternoon convection is expected to
develop across the Cordillera Central and northern sections of
Puerto Rico. Wind speed variations are forecast at the surface
when the departure of earl relaxes the pressure gradient across
the forecast area. This will highly impact the showers'
translation velocity and might result in more rainfall
accumulations. Additionally, model guidance still supports a
southerly wind flow trend, given that warmer temperatures with
heat indices values around 100-110° F are expected each day, by
around the mid- morning and early afternoon hours across the
north-central areas and the Culebrinas River Valley. The tropical
moisture content will gradually diminish Monday and Tuesday next
week, decreasing the widespread risk of flooding. However, due to
the east- southeast wind flow, isolated showers and thunderstorms
are possible on both days, mainly in the afternoon across the
interior and western sections. This shower activity with the
saturated soils can aid some urban and small stream flooding.

&&

.AVIATION...SHRA from TS Earl abt 240 SM NNE of TJSJ continue in
a narrow band across TIST and the southeast coast of PR. These
bands will continue to dvlp and grow in that general area thru
05/21Z. Sfc winds will increase to SW 10-18 kt with gusts to 35 kt
psbl near sct TSRA. Mtn obscurations and MVFR/IFR conds expected
within these bands, but VFR should prevail outside of them.
Maximum winds WSW 20-30 kt arnd FL320, but winds expected to
diminish drg the day.

&&

.MARINE...Tropical Storm Earl continues to result in hazardous
marine conditions across most of the local waters with seas up to
8 feet, winds up to 30 knots, and even briefly higher near the
heaviest shower activity. These conditions will remain until
tonight as the system moves more into the Central Atlantic. As a
result, there is in effect a small craft advisory for the Atlantic
offshore waters until 2 PM AST this afternoon. Hazardous coastal
conditions will prevail, and there is a high risk of rip currents
for all the northwestern coast of Puerto Rico until late this
afternoon. Showers and thunderstorms are forecast to affect the
local waters for the next several days.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for PRZ008.

VI...None.

AM...A Small Craft Advisory is in effect for the Atlantic
Offshore Waters as tropical storm force conditions are possible
for the local Atlantic Waters north of the US Virgin Islands until
2 PM AST this afternoon.

&&

DRS/RC/ICP
Hazardous weather outlook, Sep 5, 4:46 AM CDT, 8 hours 37 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
449 AM AST lunes 5 de septiembre de 2022

AMZ710>745-PRZ001>013-060900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y
lejanas a la costa del Atlantico y del Caribe-
449 AM AST lunes 5 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles en Puerto
Rico, especialmente en Vieques. Este atento a las tronadas en su
area y preparese para refugiarse.

.Lluvia Excesiva...Se esperan inundaciones urbanas y de riachuelos
en muchas areas. Inundaciones repentinas que amenazan la vida, que
posiblemente ingresen a las estructuras y aislen vecindarios,
podrian ser posibles en el sureste de Puerto Rico, las areas
montanosas y Vieques.

.Calor Excesivo...Indices de calor de 102-107 grados en las
elevaciones mas bajas de Puerto Rico, incluyendo a Culebra y
Vieques. El agotamiento por calor es posible con una exposicion
prolongada.

.Vientos...Los objetos no asegurados podrian moverse con el viento
cerca de las tronadas. Vientos de mas de 20 nudos son posibles sobre
el noreste de las aguas locales mar afuera del Atlantico.

.Condiciones Maritimas...Una advertencia para embarcaciones
pequenas esta en efecto para las aguas locales mar afuera del
Atlantico hasta las 2 PM AST. Los operadores de embarcaciones
pequenas deben ejercer precaucion la mayoria de las aguas expuestas
restantes.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida en la
zona de olas rompientes son probables particularmente en el noroeste
de Puerto Rico.

.DIAS DOS HASTA EL SIETE...martes a domingo

El calor excesivo continuara en las elevaciones mas bajas cada dia.
Inundaciones urbanas y de riachuelos seran posibles el martes en  el
sureste de Puerto Rico. La acumulacion de agua en las carreteras y
areas bajas sera posible el martes en otros lugares, y tambien el
miercoles y el jueves en algunas areas. Tronadas aisladas son
posibles cada dia. Existe un riesgo de moderado a alto de corrientes
marinas en la mayoria de las costas del norte.

.Comunicado sobre informacion reportada por observadores...

Los reportes de observadores sobre inundaciones, vientos fuertes y
corrientes marinas son bienvenidos.

AMZ715-725-VIZ001-002-060900-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
449 AM AST lunes 5 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles en las Islas
Virgenes Estadounidenses y las aguas circundantes. Este atento a las
tronadas en su area y preparese para refugiarse.

.Lluvia Excesiva...Inundaciones repentinas que amenazan la vida, o
inundaciones urbanas y de riachuelos extensas a medida que bandas de
lluvia se muevan a traves del area.

.Calor Excesivo...Indices de calor de 102-107 grados en las
elevaciones mas bajas de Santa Cruz. El agotamiento por calor es
posible con una exposicion prolongada.

.Vientos...Los objetos no asegurados podrian moverse con el viento
cerca de las tronadas. Vientos de mas de 20 nudos son posibles sobre
el noreste de las aguas locales mar afuera del Atlantico.

.Condiciones Maritimas...Una advertencia para embarcaciones
pequenas esta en efecto para las aguas locales mar afuera del
Atlantico hasta las 2 PM AST. Los operadores de embarcaciones
pequenas deben ejercer precaucion la mayoria de las aguas expuestas
restantes.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida en la
zona de olas rompientes son probables particularmente en Santa Cruz.

.DIAS DOS HASTA EL SIETE...martes a domingo

El calor excesivo continuara en las elevaciones mas bajas de Santa
Cruz cada dia. La acumulacion de agua en las carreteras y areas
bajas sera posible el martes en San Thomas y San John. Tronadas
aisladas son posibles cada dia. Existe un riesgo de moderado a alto
de corrientes marinas cada dia.

.Comunicado sobre informacion reportada por observadores...

Los reportes de observadores sobre inundaciones, vientos fuertes y
corrientes marinas son bienvenidos.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 9:56 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 5, 1:04 AM CDTSmall Craft AdvisoryJSJ12 hr
Sep 5, 4:22 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 5, 12:18 PM CDTAreal Flood AdvisoryJSJ4 hr
Sep 5, 12:49 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 5, 1:12 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 5, 1:29 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 5, 2:47 PM CDTSpecial Marine WarningJSJ58 min
Sep 5, 3:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 5, 3:15 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 5, 3:59 PM CDTAreal Flood AdvisoryJSJ61 min

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.